Winter Storm, Teton & Gros Ventre Mountains
- When
- December 14, 12:00 PM MST to December 15, 4:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Grand Targhee Resort on the west slope of the Teton Range received a foot of snow from a persistent moist, westerly flow. Locations at the extreme north end of the range also received about one foot of fresh snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Grand Targhee Resort on the west slope of the Teton Range received a foot of snow from a persistent moist, westerly flow. Locations at the extreme north end of the range also received about one foot of fresh snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 14, 10:35 AM MST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1035 AM MST TUE DEC 14 2010 SHORT TERM...TODAY THROUGH THURSDAY NIGHT UPDATED TO CANCEL THE HIGH WIND WATCHES FOR ZONES 19 AND 20. STILL LOOKS WINDY...ESPECIALLY ZONE 19...BUT LACK OF A STRONG SURFACE GRADIENT WILL LIKELY PRECLUDE WIDESPREAD HIGH WINDS. A SIGNIFICANT WINTER STORM IS EXPECTED TO IMPACT THE AREA TODAY AND TONIGHT. HEAVY SNOW WILL BLANKET THE HIGHER ELEVATIONS WEST OF THE DIVIDE WITH STORM TOTAL SNOW ACCUMULATIONS OF UP TO 18 INCHES POSSIBLE IN THE TETONS AND HIGHER ELEVATIONS OF SOUTHWEST YELLOWSTONE. STRONG WINDS ARE EXPECTED IN THE ABSAROKA AND EASTERN WIND RIVER MOUNTAINS WITH LOCAL GUSTS UP TO 80 MPH AT TIMES. STRONG WINDS ARE EXPECTED THROUGH THE ROCK SPRINGS TO CASPER WIND CORRIDOR. WIND SPEEDS COULD REACH HIGH WIND CRITERIA IN ZONES 19 AND 20...BUT WILL LET DAY SHIFT LOOK AT THE LATEST DATA BEFORE DECIDING TO UPGRADE THESE ZONES TO A WARNING. PRECIPITATION OF VARIED TYPE AND INTENSITY WILL TOUCH EVERY PART OF THE CWA BY WEDNESDAY AFTERNOON. WARMER AIR AHEAD OF AN APPROACHING COLD FRONT WILL BRING RAINFALL TO VALLEY LOCATIONS WEST OF THE DIVIDE TODAY BEFORE CHANGING TO SNOW BY THIS EVENING. COLD AND RELATIVELY DRY ARCTIC AIR WILL DIVE SOUTH ON WEDNESDAY AND PUSH LIGHT PRECIP FURTHER SOUTH. CLEAR SKIES AND CALM WINDS BEHIND THE FRONT WILL ALLOW TEMPERATURES TO PLUMMET BELOW ZERO IN MANY AREAS WITH WIDESPREAD LOWS IN THE SINGLE DIGITS THURSDAY MORNING. LONG TERM...FRIDAY THROUGH TUESDAY A PERSISTENT LONGWAVE TROUGH/UPPER LOW WILL REMAIN ACROSS EXTREME EASTERN PACIFIC...BECOMING MORE AMPLIFIED MONDAY AND TUESDAY. THIS UPPER LOW/TROUGH WILL RESULT IN A GOOD FETCH OF PACIFIC MOISTURE IN EITHER SOUTHWEST OR WEST FLOW...WITH PERIODS OF SIGNIFICANT SNOWFALL POSSIBLE WEST OF THE DIVIDE THIS WEEKEND INTO EARLY NEXT WEEK...WITH MAINLY DRY CONDITIONS EAST OF THE DIVIDE. HOWEVER...THE EXTENDED WILL BEGIN ON THE DRY SIDE FRIDAY WITH LOW AMPLITUDE RIDGING OVER THE NORTHERN ROCKIES. CURRENTLY IT APPEARS THE BEST CHANCE OF PRECIPITATION THIS WEEKEND WILL BE SATURDAY AFTERNOON INTO SATURDAY NIGHT. A LULL IS EXPECTED TO DEVELOP LATE SUNDAY THROUGH MONDAY...AS THE TROUGH IN THE EASTERN PACIFIC AMPLIFIES WITH DOWNSTREAM RIDING DEVELOPING IN RESPONSE OVER THE ROCKIES. HOWEVER...GLOBAL MODELS SHOW SNOW RETURNING IN EARNEST MONDAY NIGHT/TUESDAY...AS MOIST SOUTHWEST FLOW AHEAD OF THIS TROUGH AFFECTS WESTERN WYOMING. WILL HAVE HIGHER/LOWER POPS FOR EXPECTED PEAKS/LULLS RESPECTIVELY...BUT WILL HAVE POPS CONTINUOUSLY ACROSS THE WEST AFTER FRIDAY NIGHT DUE TO ADEQUATE MOISTURE AND FAVORABLE WIND FLOW THROUGH THE PERIOD AND TIMING ISSUES THIS FAR OUT. TEMPERATURES...ESPECIALLY EAST OF THE DIVIDE WILL BE A CHALLENGE AS GLOBAL MODELS KEEP THE ARCTIC AIR JUST NORTH/NORTHEAST OF THE FORECAST AREA FOR MUCH OF THE PERIOD...BUT COULD SETTLE INTO THE AREA ESPECIALLY ON SUNDAY. AVIATION... WEST OF THE DIVIDE...RAIN AND SNOW WILL INCREASE ACROSS THE NORTHWEST...MAINLY VCNTY AND NORTH OF KJAC...THIS MORNING AND SPREAD SOUTH ACROSS WESTERN WYOMING THROUGH THE AFTERNOON. SNOW LEVELS WILL BE NEAR 7-7.5KFT THROUGH THE DAY WITH PRIMARILY LOW VFR/MVFR CONDITIONS VCNTY KJAC AND KPNA WITH WIDESPREAD MTN OBSCURATIONS. AREAS OF LLWS WILL BE ENCOUNTERED...ESPECIALLY VCNTY KJAC AS RIDGE TOP WINDS INCREASE TO 40-50KTS DURING THE AFTERNOON. CONDITIONS WILL CONTINUE TO DETERIORATE AFTER 00Z WED AS A STRONG COLD FRONT PUSHES ACROSS THE AREA. WIDESPREAD MVFR/IFR CONDITIONS WITH AREAS OF LIFR IN SN/BLSN WILL BE ENCOUNTERED 00Z THROUGH 12Z WEDNESDAY. EAST OF THE DIVIDE...VFR CONDITIONS WILL PREVAIL TODAY WITH CONDITIONS DETERIORATING TONIGHT. WINDS WILL INCREASE AHEAD OF AN APPROACHING COLD FRONT WITH STRONG WEST WIND AND AREAS OF LLWS EXPECTED TO DEVELOP ALONG THE LEE SLOPES OF THE ABSAROKA AND WIND RIVER RANGES THIS AFTERNOON. THESE STRONG WINDS AND AREAS OF LLWS WILL LIKELY SPREAD FROM SOUTH PASS TO VCNTY CPR THROUGH THE AFTERNOON AND EARLY EVENING. THE COLD FRONT WILL PUSH ACROSS THE AREA OVERNIGHT TUESDAY WITH AREAS OF -RASN AND LOCAL MVFR CONDITIONS DEVELOPING PRIMARILY AFTER 06Z WEDNESDAY. FIRE WEATHER... A WINTER STORM IS EXPECTED TO BLANKET THE AREA IN PRECIP TODAY THROUGH WEDNESDAY. DRYER AIR EXPECTED TO MOVE IN BEHIND AN ARCTIC COLD FRONT MID WEEK. WINDS ARE EXPECTED TO BE STRONG OVER MUCH OF THE AREA THROUGH WEDNESDAY AS WELL. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING WYZ002-015. WINTER STORM WARNING UNTIL 8 AM MST WEDNESDAY WYZ001-012. && UPDATE...SKRBAC SHORT TERM...ALLEN LONG TERM...WM AVIATION...AEM FIRE WEATHER...ALLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1123 AM MST TUE DEC 14 2010 WYZ001>020-022>030-151200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1123 AM MST TUE DEC 14 2010 ...WINTER STORM WARNING IN EFFECT FOR YELLOWSTONE AS WELL AS THE TETON AND GROS VENTRE MOUNTAINS THIS AFTERNOON THROUGH WEDNESDAY MORNING... ...HIGH WIND WARNING IN EFFECT FOR THE ABSAROKA AND EASTERN WIND RIVER MOUNTAINS THIS AFTERNOON THROUGH 8 PM THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SNOW...HEAVY AT TIMES...IS EXPECTED TO DEVELOP OVER PARTS OF YELLOWSTONE...AS WELL AS TETON AND GROS VENTRE MOUNTAINS THIS AFTERNOON. THE SNOW IS EXPECTED TO EXPAND SOUTHWARD ACROSS WESTERN WYOMING LATE THIS AFTERNOON INTO THE EVENING WITH RAIN AND...OR SNOW IN THE VALLEYS CHANGING TO ALL SNOW BY SUNSET. SIGNIFICANT SNOWFALL IS POSSIBLE ACROSS THE SALT RIVER...WYOMING AND WESTERN SLOPES OF THE WIND RIVER MOUNTAINS. THE SNOW OVER THE WEST IS EXPECTED TO TAPER OFF WEDNESDAY MORNING. VERY STRONG WESTERLY WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE EASTERN SLOPES OF THE ABSAROKAS AND WIND RIVER MOUNTAINS. WIND SPEEDS ARE EXPECTED TO REACH AROUND 50 MPH AT TIMES WITH GUSTS NEAR 75 MPH. THE VERY STRONG WINDS ARE EXPECTED TO WEAKEN BY ABOUT 8 PM. STRONG WINDS ARE EXPECTED ACROSS SOUTHEAST FREMONT COUNTY...AS WELL AS THE LOWER ELEVATIONS OF NATRONA COUNTY THIS AFTERNOON AND EARLY EVENING AT SPEEDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO 55 MPH. PLEASE SEE THE LATEST STATEMENTS ON THIS WINTER WEATHER AND HIGH WIND EVENT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SIGNIFICANT SNOWFALL COULD ONCE AGAIN OCCUR ACROSS PARTS OF WESTERN WYOMING SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW AMOUNTS AND WIND GUST OVER 45 MPH. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 834 AM MST TUE DEC 14 2010 WYZ025-026-141700- UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS- 834 AM MST TUE DEC 14 2010 WIDESPREAD AREAS OF FOG WILL LIKELY PERSIST ACROSS THE NORTH HALF OF THE UPPER GREEN RIVER BASIN AS WELL AS THE ADJACENT FOOTHILLS TO THE NORTH. THIS INCLUDES BIG PINEY...DANIEL...PINEDALE AND BOULDER. CONDITIONS SHOULD IMPROVE BY 10 AM. TRAVELLERS SHOULD BE PREPARED FOR AREAS OF SHARPLY REDUCED VISIBILITY UNDER ONE QUARTER MILE AT TIMES. SLOW DOWN...USE YOUR LOW HEADLIGHT BEAMS AND ARRIVE SAFELY AT YOUR DESTINATION. LIPSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1050 AM MST TUE DEC 14 2010 WYZ019-020-142300- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS- 1050 AM MST TUE DEC 14 2010 SOUTHWEST WINDS WILL INCREASE FROM JEFFERY CITY AND THE SURROUNDING GREEN MOUNTAINS AND RATTLESNAKE RANGE TO CASPER THIS AFTERNOON. WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO 55 MPH WILL BE COMMON ALONG HIGHWAY 287 THROUGH JEFFERY CITY AS WELL ALONG WYOMING BOULEVARD JUST SOUTH OF CASPER. THE STRONGEST WINDS ARE EXPECTED TO OCCUR FROM 3 PM THIS AFTERNOON THROUGH 8 PM THIS EVENING. IF DRIVING THROUGH THESE AREAS DURING THIS TIME FRAME ANTICIPATE POTENTIALLY DANGEROUS CROSS WINDS...ESPECIALLY IF DRIVING A HIGH PROFILE VEHICLE. LIPSON
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265170.